In the new issue of the American Journal of Public Health, researchers surmised that the increase in cocaine-related overdoses in recent times may correlate with the skyrocketing use of opioids in the US, specifically the use of heroin and synthetic mixtures such as fentanyl and carfentanil.
Research performed by the publication, in conjunction with the National Vital Statistics System, revealed that cocaine-related overdoses increased steadily between 2000 and 2006, then dropped between 2006 and 2010. With the most recent data stemming from 2015, experts found that cocaine-related overdoses experienced a new increase, even while cocaine use in the country continued to drop.
Opioids have played a major role in these statistics. While cocaine and opioid abuse can cause fatalities on their own, it is the mixture of the two substances that has likely led to this growing trend and crisis.
In a recent article for Cleveland.com, reporters from the area commented on the situation currently plaguing Northeast Ohio. Nineteen individuals died in January after overdosing on cocaine that had been laced with fentanyl—and powerful opioid that is recognized as being 100 times stronger than morphine.
In that report, US Attorney Carole Rendon stated that drug dealers “may be adding heroin and fentanyl to cocaine to create more opioid addicts.”
Rendon also spoke of the often-unknown dangers of mixing the substances, saying, “If someone is using cocaine, they might not be expecting it to be mixed with fentanyl.”
In Cuyahoga County, where Cleveland is located, 136 people died from cocaine mixed with heroin or other opioids, in the first nine months of 2016. Only two months into 2017, officials have documented the aforementioned nineteen cocaine/opioid-related overdoses—an unprecedented figure that sets a tone of urgency.
The disturbing trend has touched communities nationwide.
The CDC recently reported an instance of fentanyl being sold as cocaine. The subsequent overdoses mentioned in the report took place in New Haven, Connecticut. Patients were administered doses of naloxone (the overdose antidote pictured above); three of the twelve affected patients died. The substance was believed to have been “snorted,” which may have contributed to the graveness of the event, with the ingestion method further increasing the associated dangers.
While it remains unknown exactly how or if these incidents connect to one another, it is apparent that the opioid epidemic continues to surface in new ways. The combined overdose risks of opioids and cocaine—a depressant and a stimulant—has produced deadly results, and further cements the non-discriminating nature of opioid addiction in the US.
Discover a better life and call our recovery helpline today.